Infection risk calculated with biologics
The risk of serious infections in patients with psoriasis is higher for new users of adalimumab and infliximab than etanercept.
A French cohort study of more than 44,000 new users of biologics and targeted therapies also found ustekinumab was associated with a lower risk of serious infections.
Serious infections reported in the study were mostly gastrointestinal (38.9%) such as cholangitis and diverticulitis.
“For the other biologic/biosimilar or targeted synthetic antipsoriatic agents, the IL-17 inhibitors (secukinumab, ixekizumab, and brodalumab), the IL-23 inhibitor (guselkumab), and apremilast were not associated with increased risk of serious infections compared with etanercept.”
The investigators said their results might help clinicians choose a biologic for patients with psoriasis at high risk of infection.
Concomitant use of NSAIDs (HR 1.47) and systemic corticosteroids (HR 2.32) also increased the risk of serious infection.
“Allergy mimic” risks confusion with COVID vax AEs
Experts have highlighted the risk of chronic spontaneous urticaria and angio-oedema (CSU/A) – “an allergy mimic” – being confused with an adverse reaction to COVID-19 vaccines and helping fuel vaccine hesitancy.
“A proportion of patients with CSU/A can be expected to experience worsened symptoms in association with recent SARS-CoV-2 vaccination, which may be easily misinterpreted as ‘vaccine allergy’,” they said.
“Diagnosis can be challenging, compounded by a global unmet demand for allergy specialists, particularly in low income countries and low to middle income countries.”
They said the prevalence of CSU/A was higher in Latin America and Asia.
The distinction between CSU/A and postvaccination symptoms was clinically important as “while IgE-mediated reactions would be a contraindication for a second dose of the same vaccine, this is not the case for the non-IgE-mediated responses due to CSU/A.”
“Hence, there is a clear need for a proactive approach for CSU/A during the SARS-CoV-2 vaccination programme.”
British Journal of Dermatology
Physicians urged to avoid stigmatising language in medical records
When writing in a patient’s medical record, physicians should be conscious of the use of language that reinforces negative and stigmatising attitudes toward patients that may influence the decisions of other clinicians subsequently caring for that patient, according to the authors of a US study.
An analysis of 600 medical records written by 138 physicians at a major hospital identified five types of negative and judgmental language used to describe patient encounters that encompassed racial and class stereotyping, personal disapproval of their actions, questioning a patient’s credibility and portraying them as a difficult or non-compliant.
The stigmatising attitudes found in medical notes also included the use of authoritative and paternalistic language by physicians in which they recorded themselves as ‘instructing’ patients.
In their article, published in JAMA Network Open, they offered six examples of how physicians could use positive and collaborative language in medical records including compliments, approval of positive behaviours and noting of humanising personal details, in addition to acknowledgement of the physician’s own negative attitude and explaining non-adherence in a non-judgmental way.
“Just as we have developed a greater understanding about microaggressions and micro-inequities, this study’s findings suggest that we must raise consciousness about how we write and read medical records,” they said.
“Language has a powerful role in influencing subsequent clinician attitudes and behaviour. Attention to this language could have a large influence on the promotion of respect and reduction of disparities for disadvantaged groups.”